Utah, 2003Winter Weather in Utah, December 29 to 30, 2003
December 29 to 30, 2003 · NWS GJT · 1 event in 1 county or zone
A fast moving upper level disturbance produced snowfall amounts from 5 to 10 inches across the mountains of southeast Utah.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving upper level disturbance produced snowfall amounts from 5 to 10 inches across the mountains of southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 29, 3:15 PM MST, 5 hours 45 minutes earlier.
Area forecast discussion, Dec 29, 3:15 PM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
315 PM MST MON DEC 29 2003
.DISCUSSION...
SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...LARGE BAROCLINIC LEAF
IS BARRELING INTO THE CWA WITH LIGHT SNOW SHOWERS FORMING OVER THE
MTNS. FORCING IS MAINLY LIMITED TO OROGRAPHICS WITH 700MB WINDS SW
20-30MPH. 300K ISENTROPIC SFC SHOWS WEAK UPGLIDE TONIGHT THRU
TUESDAY NIGHT...MAINLY IN THE WESTERN PORTION OF THE CWA.
TEMPERATURE ADVECTING IS NEUTRAL AND LAPSE RATES REMAIN LESS THAN
MOIST ADIABATIC THRU THE PERIOD. MOST SNOWFALL TO BE LIMITED TO THE
MOUNTAINS WITH THE SOUTHERN MTNS FAVORED. DIVERGENT/CONVERGENT
COUPLET OVER THE WESTERN CWA THRU TUESDAY...COLLAPSING TUESDAY
NIGHT. DENDRITIC CRYSTAL GROWTH REGION IS TOO HIGH (580-520MB) FOR
OPTIMUM SNOW PRODUCTION. FOR THIS PACKAGE HAVE ISSUED AN ADVISORY
FOR THE SOUTHERN SAN JUANS AND THE ABAJO/LA SAL MTNS. STILL ON THE
FENCE FOR THE WEST ELK MTNS WHERE SW FLOW CAN BE VERY EFFICIENT.
BUT MODELS SHOW A SHARP DECREASE IN RH FROM W TO E. SO FOR NOW WILL
TOUCH THE 5 INCH ADVISORY AMOUNTS THERE. NORTHERN MTNS TO RECEIVE
LESS SNOWFALL. POPS TO DIMINISH QUICKLY TUESDAY NIGHT WITH DRYING
FROM W TO E. RAMEY
LONG TERM (WEDNESDAY THROUGH MONDAY)...MDLS START OUT WEDNESDAY IN
PRETTY GOOD AGREEMENT...HOWEVER UK QUITE A BIT FURTHER SOUTHWESTWARD
IN ITS PLACEMENT OF UPPER LOW OFF BAJA. WILL DISCOUNT THIS DIFFERENCE
AND STAY WITH THE EC/GFS. BY THURSDAY THE EC BECOMES FASTER WITH
EJECTING BAJA LOW. SOME DIFFERENCES SEEN FRIDAY...BUT BOTTOM LINE IS
MOIST WESTERLY FLOW WILL COMBINE WITH A STRONG JET THAT PUNCHES THRU
THE GREAT BASIN.
WEDNESDAY-THURSDAY...FLOW SPLITS OVER OUR CWA AS BAJA UPPER LOW FILLS
AND DRIFTS NEWRD WITH LITTLE EFFECT. NORTHERN BRANCH APPEARS
MUCH MORE MOIST BUT DYNAMICS NOT ALL THE CONCENTRATED SO OROGRAPHIC
FORCING WILL BE DOMINANT...MOSTLY OVER THE NRN MTNS. LOW QUICKLY
EXITS NEWRD THRU NEW MEXICO THURSDAY. THE FLOW ALOFT WILL REMAIN FROM
THE SOUTHWEST AS NEXT SYSTEM MOVES INLAND INTO THE PACIFIC NORTHWEST.
AGAIN DYNAMIC LIFT SHOULD BE LIMITED. THUS..PRECIP AMOUNTS IN THE
MOUNTAINS SHOULD BE HARDLY NOTICEABLE.
THURSDAY NIGHT-SATURDAY...A STRONG JET BEGINS TO PUNCH INTO THE
REGION THURSDAY NIGHT...AND COMBINED WITH MOIST ATMS WILL SEE PCPN
BECOME MORE WIDESPREAD. BUMPED POPS UP A LITTLE IN THE THUR NITE
GRID. FRIDAY CURRENTLY LOOKS LIKE A SIGNIFICANT PCPN DAY AS JET
DYNAMICS INCREASE AND SFC FRONT/BAROCLINIC BOUNDARY APPROACH OUR
CWA FROM THE NORTHWEST. WILL HOLD OFF ON LIKELY POPS UNTIL
SUBSEQUENT MDL RUNS CONFIRM TIMING AND INTENSITY TRENDS. HOWEVER WILL
MONITOR FOR POSSIBLE WARNING CRITERIA SNOWFALL ACCUMULATIONS IN SOME
OF OUR MOUNTAIN ZONES.
SUNDAY-MONDAY...GFS INDICATES A SIGNIFICANT DECREASE IN PACIFIC
MOISTURE FOR OUR AREA. HOWEVER...A BIT CONCERNED THAT PRECIP EVENT OF
FRI-SAT COULD LINGER INTO THIS TIME PERIOD IF A PERSISTENT FLOW OF
PACIFIC MOISTURE CONTINUES AT THIS LATITUDE. ADDITIONALLY...UPPER
JET WILL LIKELY BE OVER OR JUST SOUTH OF OUR CWA TO ADD DYNAMIC LIFT
OVER SOME ZONES. AT A MIMIMUM...LIKELY TO HAVE SCATTERED SNOW SHOWERS
CONTINUING ON OROGRAPHICALLY FAVORED ASPECTS OF MOUNTAIN ZONES
THROUGH THIS PERIOD.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY FOR ZONE 19.
.UT...WINTER WEATHER ADVISORY FOR ZONE 28 ABOVE 7500 FEET.
&&
JR/MC/JP/KS
Hazardous weather outlook, Dec 29, 5:39 AM MST, 15 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
539 AM MST MON DEC 29 2003
COZ001>014-017>023-UTZ022>025-027>029-301230-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
539 AM MST MON DEC 29 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
SOUTHWEST WINDS 20 TO 40 MPH WILL DEVELOP TODAY IN THE MOUNTAINS OF
EASTERN UTAH AND NORTHWEST COLORADO AND PERSIST THROUGH TONIGHT.
AREAS OF LIGHT SNOW WILL DEVELOP THIS AFTERNOON ACROSS THE MOUNTAINS.
THE SNOW WILL BECOME MORE WIDESPREAD AND LOCALLY HEAVY TONIGHT...WITH
SOME SNOW ACCUMULATION EXPECTED. BLOWING SNOW WILL REDUCE
VISIBILITIES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE THREAT OF SNOW WILL PERSIST INTO WEDNESDAY...ACROSS MAINLY THE
MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH. ANOTHER PACIFIC STORM
WILL APPROACH THE AREA THURSDAY WITH THE POTENTIAL FOR SIGNIFICANT
SNOW THURSDAY NIGHT THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT THEIR LATEST SNOWFALL AND SNOW
DEPTH.
DJN
Winter Weather, La Sal & Abajo Mountains
- When
- December 29, 9:00 PM MST to December 30, 8:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Colorado, December 29 to 30, 20038 events
- Winter Storm and Winter Weather in Nevada, December 29 to 30, 20037 events
- Strong Wind in California, December 29, 2003$3,000 · 3 events
- Winter Weather in Colorado, December 29 to 30, 20033 events
- Winter Storm in California, December 29 to 30, 20032 events
- Heavy Snow in Montana, December 29 to 30, 20032 events
- High Surf in Hawaii, December 29 to 31, 20032 events
- High Wind in Hawaii, December 29 to 30, 200375 kt wind · 2 events
- Heavy Snow in Idaho, December 29, 20031 event
- Heavy Snow in Idaho, December 29 to 30, 20031 event
- High Wind in Nevada, December 29, 200363 kt wind · 1 event
- High Wind in Nevada, December 29, 200357 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331333.